Alert archive / Colorado / Freeze Warnings in 2022
Freeze Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at Oct 24, 2022, 2:36 PM MDT for 12 counties in Colorado. It took effect at Oct 25, 2022, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2022, 2:36 PM MDT (20:36 UTC)
- In effect from
- Oct 25, 2022, 12:00 AM MDT
- Expired
- Oct 25, 2022, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS75 KPUB 242036 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 236 PM MDT Mon Oct 24 2022 COZ083-085>089-093-094-097>099-250445- /O.UPG.KPUB.FZ.A.0004.221025T0600Z-221025T1500Z/ /O.NEW.KPUB.FZ.W.0009.221025T0600Z-221025T1500Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 236 PM MDT Mon Oct 24 2022 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...The southeastern plains of Colorado, excluding northern El Paso and Kiowa Counties. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
608 WWUS75 KPUB 250539 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1139 PM MDT Mon Oct 24 2022 COZ083-085>089-093-094-097>099-251345- /O.CON.KPUB.FZ.W.0009.221025T0600Z-221025T1500Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 PM MDT Mon Oct 24 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...The southeastern plains of Colorado, excluding northern El Paso and Kiowa Counties. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
150 WWUS75 KPUB 251045 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 445 AM MDT Tue Oct 25 2022 COZ083-085>089-093-094-097>099-251500- /O.CON.KPUB.FZ.W.0009.000000T0000Z-221025T1500Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 445 AM MDT Tue Oct 25 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...Most of the southeast plains. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 24, 11:33 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 24, 11:33 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1133 AM MDT Mon Oct 24 2022 .UPDATE... Issued at 727 AM MDT Mon Oct 24 2022 Updated Freeze and Frost headlines to remove counties along and south of the Arkansas River where clouds have kept temperatures warmer than anticipated this morning. Looks like northern El Paso county achieved a hard freeze this morning which will put an end to the growing season and the need for further Freeze headlines. Southern El Paso county was more spotty with most areas seeing only an hour at most at 28 degrees with some locations remaining warmer. This area is under another Freeze Watch for tonight through Tuesday morning as it appears for now that temperatures were not cold enough for long enough to qualify as an end to the growing season. -KT && .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Mon Oct 24 2022 Key Messages: 1) Lingering showers this morning southern areas with some light snow possible for the Raton Mesa and southern Sangre De Cristos 2) Cold tonight with some expansions made to Freeze Watches (to include southern El Paso, Huerfano and western Las Animas counties) where Freeze Warnings this AM may not quite make the 3 hour duration to end the growing season Upper low over the 4 corners region will continue to shift southeastward as it closes off across NM and works its way eastward into the TX panhandle by this evening. Drier air has worked into western areas this morning as the majority of the moist conveyor belt precipitation has shunted off to south and east of the area. As the upper low continues to take shape across NM this morning, another round of overrunning precipitation will try to develop across the southern Sangres, Raton Mesa region and southern portions of the southeast plains south of highway 50 this morning into early afternoon along the northern periphery of the upper low. Models are in agreement though in keeping the brunt of the moisture farther south and east across NM and TX with any precipitation in southern CO remaining light. Will maintain some scattered morning showers across the southern mtns and portions of the southeast plains, but isolated showers elsewhere will likely come to an end pretty quickly this morning. Plan to expire Winter Weather Advisories and Warnings along the Continental Divide a little early with the morning package issuance. Temperatures will be quite a bit cooler today behind the cold front with temperatures well below normal for a change. Will see more sun as the afternoon progresses and mainly mid/high level cloudiness pulls off to the southeast. With clearing skies this will allow for another cold night across the region tonight with a high likelihood of a growing season ending hard freeze across the remainder of the plains. Temperatures have been slower to cool this morning across southern El Paso, Huerfano and western Las Animas counties and suspect these areas may not meet the 3 hour duration of 28 degrees or colder to get their hard freeze. So have expanded the Freeze Watch to include these areas again tonight. Expect low temperatures to drop well into the 20s tonight across the plains with a mix of single digits, teens and lower 20s across the mountains. Westerly downslope flow into the east side of the surface lee trough may keep pockets of warmer temperatures (around or slightly above freezing) across places like eastern Fremont county and the lee of the Wets and Sangre De Cristo mountains, but suspect this will be localized with most areas achieving their hard freeze. -KT .LONG TERM...(Tuesday through Sunday) Issued at 353 AM MDT Mon Oct 24 2022 There is generally good agreement through the extended period with cool weather across the region, and possible precipitation mid week. Ensemble spreads are overall small with increased confidence in the upper pattern evolutions, with minor differences between the operational solutions with precipitation chances. Tuesday into Wednesday...flat, zonal flow with weak embedded energy will prevail during this period. Orographic upslope flow over the Central Mountains will lead to periods of light to possibly moderate snowfall. On Tuesday, areas north of Cottonwood Pass, above 8500 feet may see minor accumulations. By Wednesday, flow aloft will become more west-southwesterly, with snow spreading south along the Continental Divide. Snow levels will remain around 8 kft, and minor accumulations are possible, especially for areas of the Central Mountains. Areas on the Plains will remain dry during this period, with high temperatures in the 50s to mid 60s. Overnight lows will fall in the mid 20s to lower 30s across the Plains, while the San Luis Valley sees overnight lows in the teens. Thursday...a quick moving upper trough will drop south out of the Northern Rockies and across Colorado on Thursday. This will send a cold front south across the Plains, with northeasterly upslope flow developing behind the frontal boundary. This will likely lead to shower development along the Eastern Mountains, into the I-25 corridor for Thursday morning through the afternoon. Colder air will filter in behind the front as well, with snow levels dropping to around 6 kft. Light snow is possible over the Palmer Divide, Eastern Mountains, and Raton Mesa region. At this time, accumulations of an inch or two may be possible, especially on elevated and grassy surfaces. Temperatures will be cooler, with 40s to lower 50s on the Plains. The further east you are, the lower the chances for precipitation look to be. This will be quick hitting storm, with the upper system quickly departing to the southeast during the evening. Northerly flow will fill in behind the upper system, with precipitation coming to an end from north to south, coming to an end over the Raton Mesa by Friday morning. It should be noted that the ECMWF is a bit more aggressive with precipitation chances over the Eastern Mountains than the GFS. But, both models do bring precipitation to the Eastern Mountains into the I-25 corridor. Friday through Sunday...quiet weather is forecast to prevail across the region through the weekend. Dry conditions are expected to persist. Temperatures will warm into the mid 60s across the Plains for the weekend. Monday...the next upper system will likely impact southern Colorado early next week with more mountain snowfall. There remains uncertainty with this system as it move across the region. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1133 AM MDT Mon Oct 24 2022 Low clouds are bringing MVFR conditions over KPUB currently, but within the next few hours clouds will begin to clear out leading to VFR conditions. VFR conditions are expected all of the forecast points with a prevailing northerly wind over all forecast points. && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Tuesday morning for COZ083-085>089-093-094-097>099. && UPDATE...KT SHORT TERM...KT LONG TERM...MOZLEY AVIATION...SKELLY
Hazardous weather outlook, Oct 24, 5:01 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 501 AM MDT Mon Oct 24 2022 COZ058>089-093>099-251115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 501 AM MDT Mon Oct 24 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Light snow will be possible across the southern mountains and Raton Mesa region this morning. Any accumulation is expected to be spotty and light with amounts of up to an inch possible across the higher elevations of the southern Sangre De Cristo mountains. A hard freeze will be possible tonight across most of the plains which will likely bring an end to the growing season for most areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow will be possible above 8500 feet on Tuesday over the Central Mountains, mainly north of Cottonwood Pass. Snow levels will fall to near 8000 feet on Wednesday, with snow spreading south along the Continental Divide. Minor accumulations are possible both Tuesday and Wednesday. A stronger, quick moving storm system will bring snow showers to the Palmer Divide, Eastern Mountains and Raton Mesa region, with snow levels above 6000 feet. Snow accumulations are possible, especially over the Eastern Mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today across the southern mountains. 31/88
In the hours before
Local storm report, Oct 24, 8:47 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
847 AM MDT MON OCT 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
10/24/2022 M2.2 INCH EL PASO CO TRAINED SPOTTER
SNOW FELL OVERNIGHT.
&&
MWNearby
Freeze Warnings in Colorado, 2022Every freeze warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.